Warning issued to Kiwis over popular joint supplement after reports of liver toxicity




People taking Arthrem, which is marketed as a dietary supplement to maintain healthy joints, have been warned about a potential risk of harm to the liver.

Source: News

Medsafe says it has become aware of 14 instances of liver toxicity - including hepatitis, abnormal liver function and jaundice - among users of Arthrem, which is not an approved medicine.

Medsafe group manager Chris James says the Centre for Adverse Reactions Monitoring (CARM) received the notifications between February 2016 and December 2017.

"Medsafe wants to ensure all New Zealanders who are using this product are aware of the serious risk it may pose," he said.

"In some of the cases reported to CARM, the patient required hospital care."

Anyone taking Arthrem who have the following symptoms should stop using the supplement and contact a doctor: nausea, stomach pain, pale stools, dark urine, itching all over, the whites of the eyes or skin turning yellow.

Mr James said the 14 patients had stopped taking Arthrem and had since recovered or were improving.

Medsafe was not recalling the product, but was continuing to monitor its safety.

loading error